healthkosh logo
Have a healthy Thursday healthkosh smile
New User?  Sign Up     |     Log In    

Barbiturate Intoxication

Overview

Barbiturate is a type of drug that induces sleepiness and relaxation. It is a drug that acts as a depressant of the central nervous system. This drug also acts as an anticonvulsant, hypnotic and anxiolytic. This drug is used in general anesthesia and epilepsy. It is said that alcohol and barbiturate have similar clinical syndromes of intoxication in the patients. Excessive or prolong usage of this drug leads to intoxication that may lead to permanent memory loss, changes in level of alertness, irritability and considerable decrease in interpersonal functioning. The overdosage of this disease or barbiturate intoxication can be fatal at times.


Create this article
Causes

Barbiturate intoxication is caused due to abusive use of this drug. This drug is extremely addictive in nature and is often administered for treating pain or seizure disorders.


Create this article
Signs & Symptoms

The patient suffering from barbiturate intoxication has the following symptoms:-

  • The patient may complain of altered level of consciousness.
  • The patient may have altered power of taking decisions.
  • The patient may enter the state of drowsiness or coma.
  • There may be lack of incoordination followed by faulty judgement.
  • There may be shallow breathing and slowness in the pattern of speech.
  • The patient may also complain of sluggishness and slurred speech.
  • He may stagger in most of the speech.
Our users add : Create this article
Prevention

NEVER combine barbiturate with alcohol, heroin, benzodiazepine and valium. NEVER exceed the prescribed dose of this drug without consulting the doctor. NEVER take this drug without prescribed by your doctor.


Our users add : Create this article
Treatments
Conservative Treatment Modern Medicine

Barbiturate intoxication is caused due to several factors of which the most common is the intake of mixture of alcohol, benzodiazepines, barbiturates and opiates. In case of intake of all these four types of drugs the patient may risk coma or death. To cut off the effect of all these four types of combination of drugs the patient may be administered an opiate-blocking drug, called naloxone (Narcan). This drug will help to restore breathing and consciousness rapidly. Respiration is maintained externally until the drug overdose is removed from the body. Other drugs may be administered to remove barbiturates from the body. There is no known antidote that may work directly against the effect of the intoxication due to barbiturate.

Looking for a Addiction Clinic in your City ?
Get expert advise on pricing, expertise and availability To book a free counselling session
please fill in your details-
Name* :
Mob No.* :
Email :
City :
Treatment Required :

We will get back to you within 24 hours.